Adverse Skin Allergy
Aug 6, 2011
I am calling out franticly to those who are in similar situation or any Medical Experts to shear some light and advice on my experience;
I have been living the life of a vampire because I have to either confine myself at home with block out curtains or seek shelter over shopping malls or office buildings with basements access or shelter that shield me from any form of sunlight BY 645am to 730pm. I will have to stay or hide there for the whole freaking day in order to avoid the UV rays that caused my skin to burn up and itch.
To this day, I have yet discover the main reason (As in which drug) to my sun allergy nor recover from the burn-liked marks on my hand and wrist. Professor and senior consultant from the National Skin Centre told me that I might have to live with it for the rest of my life.
I am now on Lamivudine, Tenofovir, Atazanavir and Ritonavir for the last 18 months with cd4 of 800+ and UD. Found out that I am suffering from Thyroid-Graves disease recently, which is eating me from my sleep. I have great difficulty getting to sleep.
I am very sad and depress, as I cannot function like a normal human being. I cannot hold a proper job be it day or night job. I am deprived of living the simplest life.
Hope to hear from you, De
Pictures x 2 on the burned like marks on my hand: http://s1180.photobucket.com/albums/x416/handandwrist/?action=view¤t=Wrist.jpg&newest=1#!oZZ2QQcurrentZZhttp%3A%2F%2Fs1180.photobucket.com%2Falbums%2Fx416%2Fhandandwrist%2F%3Faction%3Dview%26current%3DHand.jpg%26newest%3D1
Response from Dr. Frascino
The technical term for what you have is photosensitivity. It is characterized by inflammation of skin induced by a combination of sunlight and certain substances, drugs or mediations. Both sunlight and the photosensitizing agent must be present for the reaction to occur. Generally photosensitivity reactions are divided into two main mechanisms: phototoxic reactions and photoallergic reactions. Phototoxic reactions are much more common.
In phototoxic reactions the drug or substance becomes activated by sun exposure and causes inflammation of the skin. It looks like a sunburn and can occur very quickly. The rash is confined to the sun-exposed areas and clears up when the offending drug is discontinued.
The mechanism for photoallergic reactions is more complex. In this case ultraviolet light exposure changes the chemical/molecular structure of the drug such that it is seen by the body's immune system as an invader. The immune system then initiates an allergic reaction against the invader. The rash looks like eczema and is often long lasting. This type of photosensitivity reaction can recur with sun exposure, even after the offending drug has been stopped and cleared from the body.
I would suggest you work closely with your HIV specialist, an HIV-knowledgable dermatologist and, perhaps, an allergist as well.
Good luck. This can be a very challenging problem.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.